Your browser does not support javascript:   Search for gard hereSearch for news-and-events here.

Diseases

Genetic and Rare Diseases Information Center (GARD)

Print friendly version

Drug induced dyskinesia

*

* Not a rare disease

Other Names for this Disease

  • Dyskinesia, drug induced
See Disclaimer regarding information on this site. Some links on this page may take you to organizations outside of the National Institutes of Health.

Your Question

What drugs cause drug induced dyskinesia?

Our Answer

We have identified the following information that we hope you find helpful. If you still have questions, please contact us.

What is drug induced dyskinesia?

Drug induced dyskinesia is an involuntary movement disorder. Signs and symptoms include repetitive and irregular motions of the mouth, face, limbs and/or trunk.[1] Treatment with antipsychotic drugs and levodopa (commonly used to treat Parkinson disease) are well recognized causes of drug-induced dyskinesia.[1][2][3] Dyskinesia develops in around 40% of people with Parkinson's disease who have been on levodopa treatment for four to six years.[3] Tardive dyskinesia is a severe form of drug-induced dyskinesia due to antipsychotic treatments. Tardive dyskinesia develops in 5% of people per year of treatment.[2]
Last updated: 10/22/2013

What drugs can cause drug-induced dyskinesia?

The following medications have caused drug-induced dyskinesia in some individuals:[1][4]

  • Levodopa
  • Chlorpromazine
  • Fluphenazine
  • Haloperidol
  • Trifluoperazine
  • Flunarizine (Sibelium)
  • Metoclopramide
  • Prochlorperazine
Last updated: 10/22/2013

References
Other Names for this Disease
  • Dyskinesia, drug induced
See Disclaimer regarding information on this site. Some links on this page may take you to organizations outside of the National Institutes of Health.